New Mexico, 2010High Wind in New Mexico, January 22 to 23, 2010
January 22 to 23, 2010 · NWS MAF · 3 events in 1 county or zone
A passing upper level shortwave trough resulted in strong winds in the Guadalupe and Davis Mountains. Portions of the southeast New Mexico plains were also affected by these stronger winds on 1/22/10 and 1/23/10.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing upper level shortwave trough resulted in strong winds in the Guadalupe and Davis Mountains. Portions of the southeast New Mexico plains were also affected by these stronger winds on 1/22/10 and 1/23/10.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 22, 9:10 AM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jan 22, 9:10 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 AM CST FRI JAN 22 2010
.UPDATE...
UPDATE TO INCREASE POPS NEAR GUADALUPE MOUNTAINS AND VAN HORN
CORRIDOR...INCLUDE AREAS OF BLOWING DUST...AND TO INCREASE WINDS
OVER THE CHISOS MOUNTAINS AND PRESIDIO/RIO GRANDE RIVER VALLEYS.
&&
.DISCUSSION...
CURRENT RADAR/SATELLITE OBSERVATIONS SHOW A LINEAR AREA OF
SHOWERS/SNOW SHOWERS EXTENDING FROM NEAR EL PASO TO ABQ. THIS
ACTIVITY IS BEING SUPPORTED BY LOW LEVEL FRONTOGENETIC FORCING AND
A STRONG UL 250 HPA JET (170 KT VIA RUC13) ACROSS SOUTH CENTRAL
AZ/NM. EXPECT THIS AREA OF PRECIP TO CONTINUE TO SHIFT EAST INTO THE
GUADALUPE MOUNTAINS AND VAN HORN CORRIDOR REGION LATER THIS
AFTERNOON...AND THEREFORE HAVE INCREASED POPS INTO THE LIKELY
CATEGORY FOR THE PREVIOUSLY MENTIONED LOCATIONS. IN
ADDITION...STRONG SOUTH SOUTHWEST SFC FLOW THIS AFTERNOON
AHEAD OF A PAC FRONT WILL MOST LIKELY RESULT IN AREAS BLOWING
DUST ACROSS THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO ZONES.
WINDS WERE INCREASED SLIGHTLY OVER THE CHISOS MOUNTAINS AND
PRESIDIO/RIO GRANDE RIVER VALLEYS...WHERE A WIND ADVISORY IS IN
EFFECT BEGINNING AT 18Z. ALL UPDATED PRODUCTS HAVE BEEN SENT.
&&
.PREV DISCUSSION... /ISSUED 538 AM CST FRI JAN 22 2010/
DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.
AVIATION...
THINK VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT.
SOUTHWEST WINDS WILL INCREASE BY LATE MORNING OR EARLY AFTERNOON
AREAWIDE...AND HAVE INCLUDED SUSTAINED WINDS OF 25KT OR GREATER AT
ALL TAF SITES THIS AFTERNOON...WITH GUSTS NEAR 40KT. ALSO HAVE
INCLUDED BLDU AT THE TAF SITES...BUT KEPT THE VISIBILITY ABOVE MVFR.
THINK SHOWERS WILL SPREAD EASTWARD ACROSS THE REGION THIS AFTERNOON
AND EVENING...BUT KEPT CEILINGS AND VISIBILITIES VFR. 67
PREV DISCUSSION... /ISSUED 323 AM CST FRI JAN 22 2010/
DISCUSSION...
WV IMAGERY SHOWS A TRANSITION TO ZONAL FLOW ALOFT OVER THE PAST 24
HRS...AS PAC TROUGH NUDGES INTO NORTHERN CALIFORNIA. FIRST 24 HRS
OF THE FORECAST WILL BE TRICKY...AS MODELS/GUIDANCE DIFFER
CONSIDERABLY ON WINDS AND MOISTURE. THE NAM IS DRIER THAN THE GFS
OR ECMWF...BUT WITH WEAKER SW-W DOWNSLOPE FLOW. ALL ATTEMPT TO
BRING A SLUG OVER PBL MOISTURE UP FROM THE GULF OF CA LATER TODAY.
DEPENDING ON PREFERENCE...THIS WILL MEAN THE DIFFERENCE BETWEEN WIND
WARNINGS/ADVISORIES AND CRITICAL FIRE WX CRITERIA. CLOUD COVER WILL
ALSO FACTOR IN. HOWEVER...ALL MODELS INDICATE A H7 60+KT JET NOSING
INTO THE REGION TODAY...W/BUFKIT SOUNDINGS SHOWING INVERTED VS AND
MIXING OUT SUFFICIENTLY TO BRING SOME OF THIS MOMENTUM TO THE
SURFACE. ALSO...ANY SHRA THAT DEVELOP WILL AID IN THE TRANSFER.
TAKING INTO ACCT TIGHTLY-PACKED HEIGHT GRADIENTS...AND LEESIDE SFC
TROUGHING...WE/LL STICK CLOSER TO THE STRONGER GFS WINDS...WHICH
WILL PUT ALL BUT TERRELL COUNTY IN WARNING/ADVISORY CRITERIA.
ALSO...RH/S IN THE BIG BEND/RIO GRANDE REGION LOOK TO MEET CRITICAL
FIRE WX CRITERIA...AND A RED FLAG WARNING WILL BE ISSUED. ON
SATURDAY...W/COOLER TEMPS...RH/S LOOK HIGH ENOUGH TO FORE GO A FIRE
WX WATCH ATTM (SEE BELOW). HOWEVER...SATURDAY ALSO LOOKS
WINDY...AND WE/LL CONTINUE CURRENT WATCHES FOR THE MOUNTAINS. THE
PLAINS LOOK WINDY AS WELL...BUT WE/LL DEFER TO THE DAY SHIFT ON THAT.
OTHERWISE...COOLER...NW FLOW ALOFT FOLLOWS...W/WEAK RIDGING BUILDING
IN THRU MIDWEEK...BEFORE ANOTHER PAC TROUGH MOVES THRU WEDNESDAY
NIGHT FOR A CHANCE OF SHOWERS...MAINLY EAST. TEMPS SHOULD REMAIN
NEAR-NORMAL SATURDAY-WEDNESDAY...THEN BELOW NORMAL THURSDAY AFTER
THE SECOND TROUGH MOVES THRU.
FIRE WEATHER...
STRONG WINDS WILL BEGIN TO AFFECT THE GUADALUPE AND DAVIS MOUNTAINS
THIS MORNING...THEN SPREAD INTO THE LOWER LANDS ACROSS SOUTHEAST NEW
MEXICO AND WEST TEXAS LATE THIS MORNING AND EARLY THIS AFTERNOON. A
HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS MOUNTAINS
FROM 6 AM CST UNTIL 9 PM CST. A WIND ADVISORY IS IN EFFECT FROM 9
AM CST UNTIL 8 PM CST FOR ALL BUT THE LOWER TRANS PECOS. MINIMUM
AFTERNOON RH/S OF 15 PERCENT OR BELOW AR EXPECTED TO OCCUR IN THE
PRESIDIO AND RIO GRANDE RIVER VALLEY...IN ADDITION TO THE BIG BEND
REGION AND LOWER TRANS PECOS. A RED FLAG WARNING IS IN EFFECT FROM
NOON CST UNTIL 6 PM CST IN THESE AREAS AS FIRE DANGER WILL BE HIGH
AND 20 FOOT WINDS OF 20 MPH OR GREATER ARE EXPECTED. ALTHOUGH
MINIMUM AFTERNOON RH/S WILL NOT BE AS LOW OVER THE REST OF THE
REGION...ANY FIRES THAT START WILL BE APT TO SPREAD DUE TO THE DRY
FUELS AREAWIDE.
A PACIFIC COLD FRONT WILL SPREAD EAST THROUGH THE REGION TONIGHT
WITH FAIR TO GOOD RECOVERY EXPECTED AREAWIDE. 20 FOOT WINDS WILL
AGAIN RISE TO 20 MPH OR GREATER ACROSS THE REGION SATURDAY...BUT
COOLER TEMPERATURES WILL RESULT IN MINIMUM AFTERNOON RH/S OF 25
PERCENT OR HIGHER. DESPITE THE HIGHER MINIMUM AFTERNOON RH/S...
ABUNDANT DRY FUELS ACROSS THE AREA WILL ALLOW ANY FIRES THAT START
TO SPREAD. DRIER AIR WILL MOVE INTO THE REGION SATURDAY
AFTERNOON...WHICH WILL RESULT IN MAINLY FAIR RECOVERY SATURDAY
NIGHT. STILL DRIER AIR WILL SPREAD OVER THE REGION SUNDAY AND WITH
20 FOOT WINDS AROUND 20 MPH EXPECTED...AT LEAST NEAR CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE IN MOST LOCATIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 74 48 62 38 / 10 40 10 0
CARLSBAD NM 66 43 59 34 / 40 40 10 0
DRYDEN TX 81 47 68 41 / 10 30 10 0
FORT STOCKTON TX 78 48 64 38 / 10 40 10 0
GUADALUPE PASS TX 58 37 45 28 / 60 40 20 0
HOBBS NM 66 42 55 32 / 20 40 10 0
MARFA TX 69 39 53 24 / 30 40 20 0
MIDLAND INTL AIRPORT TX 73 46 59 36 / 20 40 10 0
ODESSA TX 75 45 59 37 / 20 40 10 0
WINK TX 75 47 61 36 / 20 40 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... BIG BEND AREA...PRESIDIO VALLEY...TERRELL.
WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...
WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
HIGH WIND WATCH FROM SATURDAY MORNING THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
GUADALUPE MOUNTAINS.
&&
78/49Hazardous weather outlook, Jan 22, 2:13 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 AM CST FRI JAN 22 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
313 AM CST FRI JAN 22 2010 /213 AM MST FRI JAN 22 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST TO WEST WINDS WILL AFFECT THE GUADALUPE AND DAVIS
MOUNTAINS THROUGH THIS EVENING. SUSTAINED WINDS OF 30 TO 50 MPH AND
GUSTS TO AROUND 70 MPH ARE EXPECTED TO OCCUR IN BOTH MOUNTAIN
RANGES...BUT MAINLY ABOVE 6000 FEET. A HIGH WIND WARNING IS IN
EFFECT UNTIL 9 PM CST.
GUSTY SOUTHWEST TO WEST WINDS WILL AFFECT THE REST OF SOUTHEAST NEW
MEXICO AND WEST TEXAS FROM THIS MORNING THROUGH THE AFTERNOON.
SUSTAINED WINDS OF 25 TO 35 MPH AND GUSTS TO AROUND 50 MPH WILL BE
POSSIBLE. A WIND ADVISORY IS IN EFFECT FROM 9 AM CST UNTIL 8 PM
CST.
RELATIVE HUMIDITY VALUES WILL DROP BELOW 15 PERCENT ALONG THE PRESIDIO
AND RIO GRANDE RIVER VALLEY...IN ADDITION TO THE BIG BEND REGION AND
LOWER TRANS PECOS. SINCE HIGH FIRE DANGER AND WINDS OF 20 MPH OR
GREATER ARE ALSO EXPECTED IN THESE AREAS...ANY FIRES THAT START
COULD SPREAD RAPIDLY AND A RED FLAG WARNING IS IN EFFECT FROM NOON
CST UNTIL 6 PM CST. ALTHOUGH THE RELATIVE HUMIDITY WILL NOT BE
QUITE AS LOW ACROSS THE REST OF THE REGION...DRY FUELS AND WINDY
CONDITIONS AREAWIDE COULD STILL ALLOW ANY FIRES THAT START TO
SPREAD.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
STRONG WESTERLY WINDS ARE AGAIN EXPECTED TO AFFECT THE GUADALUPE AND
DAVIS MOUNTAINS SATURDAY...THEREFORE A HIGH WIND WATCH REMAINS
IN EFFECT.
GUSTY WESTERLY WINDS WILL AFFECT MOST OF SOUTHEAST NEW MEXICO AND
WEST TEXAS SATURDAY. WIND SPEEDS OF AT LEAST 25 TO 35 MPH AND GUSTS
TO AROUND 50 MPH WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- January 22, 11:14 AM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The skirting was ripped off a mobile home in Artesia due to the strong winds.
High Wind, Eddy County Plains
- When
- January 23, 9:53 AM MST to 1:53 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Sustained west winds of 40 MPH or greater occurred at Carlsbad from 0953 LST to 1353 LST on 1/23/10.
High Wind, Eddy County Plains
- When
- January 23, 2:10 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A sustained northwest wind of 46 MPH and gust of 59 MPH occurred at Artesia. Virga showers and a dry subcloud layer likely enhanced the wind speeds.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, January 22, 20101 death · $42,000 · 3 events
- Avalanche in Idaho, January 22, 20101 death · 1 event
- Tornadoes and Damaging Winds in Florida, January 22, 20102 injured · $2.0 million · EF0 · 5 events
- Winter Storm in Minnesota, January 22 to 25, 201024 events
- Winter Storm in South Dakota, January 22 to 23, 201022 events
- Winter Storm in North Dakota, January 22 to 23, 201018 events
- Blizzard and Winter Storm in Montana, January 22 to 25, 201013 events
- Ice Storm and Winter Storm in Minnesota, January 22 to 25, 201012 events
- Winter Storm in Montana, January 22 to 25, 201010 events
- Heavy Snow in Arizona, January 22 to 23, 20107 events
- High Wind in New Mexico, January 22, 201053 kt wind · 4 events
- Wildfire and High Wind in Texas, January 22, 201053 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209726, 209627, 209628.